Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Nikki L.

Nikki L.'s Claravis Log

Hi all.

I am 28 years old, and female, living in Oregon (USA). I've had acne for well over 10 years now, at varying levels of severity. I've definitely ran the gamut, from huge cysts to tiny little whiteheads. My skin is never consistent; I'll have three or four month stretches where I'll be severely broken out, and I'll have periods of a month or so where it's really manageable.

Anyway, I'm sick of all of it and despite my fears about the side effects, I'm hopping on the Accutane bandwagon. I just took my first pill last night with dinner.

I'm a "larger" girl with higher cholesterol, so my derm has opted to do a low dose (30mg) for at least six months, depending on how my skin responds. I struggled with the idea of this for awhile as I know that Accutane can elevate triglycerides and liver enzymes, so at my next check up in a month I'm going to ask to see the hard numbers. If there's any significant change for the worse in my cholesterol, I'm going off Accutane.

Share this post


Link to post
Share on other sites

Good luck with your course! I'm at the end of month 2, and I've found that being patience and postive are really important when dealing with accutane. I hope you have great results.

Share this post


Link to post
Share on other sites

Day 3.

So far I've experienced mild headaches in the evening following taking my pill with dinner. They aren't horrible or anything, more just annoying, and they're usually gone for the most part by the time I wake up the next morning.

The one thing I have noticed is a pretty decent reduction in oil on my face and hair. Normally my face is an oil FARM by the evening and when I first wake up in the morning, to the point where I have to blot with tissues. Even after just 2 pills this isn't the case anymore. My face is still a wee bit oily, but it's very close to what I'd consider "normal".

No other side effects or significant results to report yet. :)

Share this post


Link to post
Share on other sites

Day 5.

The headaches have diminished, as I've tried to be a lot better about drinking more fluids.

I am seeing signs of an initial breakout. I went on Claravis when my skin was in a low-outbreak period; I had just come out of a few months of very poor skin, as evidenced by the pictures I linked earlier ... so these pimples are more noticeable to me.

Anyway, tiny little whiteheads and a couple of papules/pustules have appeared, both around my mouth and chin and on my jawline, and one on my forehead. It's certainly not that bad yet, definitely not the worst my skin has ever been!

I got my hair dyed today, and I haven't seen any thinning or weirdness with it yet. I did notice my scalp was more sensitive and slightly more painful with the tugging/painting/foiling of the dying process.

Share this post


Link to post
Share on other sites

I just wanted to wish you luck. I am 33 and from Oregon as well. I too, am taking Claravis, but I take 80mg on even days and 40 on odd.

I wish you lots of luck.

Share this post


Link to post
Share on other sites

I saw your pics. The second one reminds me of when I stupidly went for a facial (before Accutane) and she did extractions. My face looked terrible. My skin was very raw and when everything healed I ended up having scars... I should have sued!

Anyway, good luck with your course. You will definately have ups and downs with regards to skin, side effects and moods. This board will be your saving grace at times, to just be able to see that others are going through the same experience.

Share this post


Link to post
Share on other sites

Day 7

Well, one week in!

My lips are definitely drier, and I've had a few more pimples crop up. Some of the oiliness has returned on my face, but my hair seems to be staying more oil-free.

Nothing too horrendous, and no cysts.

My hands are drier and I have to put lotion on a lot. However, I was a chapstick/lotion junkie before I started Claravis, so this isn't a huge change of pace.

I'm taking 200IU of Vitamin E per day now. 400IU is the recommended daily max. The 200IU I'm taking is over 600% of the RDA anyway, and I don't want to pummel my liver more than I have to, so I'm sticking to the smaller dose. Some places I've read it helps while on isotretinoin, some say it does nothing ... I figure it's good for my hair, skin and nails regardless, so it certainly couldn't hurt. :)

I'm also cutting back on my cholesterol and complex carb/sugar intake, in order to help lower my triglycerides.

Share this post


Link to post
Share on other sites

Day 13

About two weeks in, and some major dryness has set in. My scalp is dry and flaky for the first time in my life. I've been using extra conditioner, and that has helped a bit. I also have been washing my hair only every other day since it's so dry, and that's helped what little natural oil that's left get spread around a bit. :P

The area on my lower mouth and chin is still breaking out in teeny whiteheads, and is also dry and flaky. My lips are pretty darn chapped, and the side of my nose where it meets my face is pretty dry and itchy.

The worst and weirdest part though, are my cuticles. Just below my nails I have hangnails like crazy, and they peel off in wide pieces and the skin dries out and bleeds. It's pretty stinging and painful at times. I've just been trying to keep them clean so they don't get infected, and I'm trying to be more liberal with the hand lotion. Although, I don't know how much more liberal I can be, as I put it on all the time. :P

Share this post


Link to post
Share on other sites

3 Weeks

More dryness and flaky skin, especially on my chin. I've had to use a very gentle exfoliant about once a week to remove the excess dead skin, otherwise it looks like I have some sort of disease. :P So far this hasn't had an irritating effect.

Because of my now-dry skin, I haven't been washing my face twice a day, except when I wear makeup. It just gets too dry at night if I do wash, even when I moisturize thoroughly.

Lips still dried out.

My scalp is less flaky and dry since I quit washing my hair every day, which is nice. That whole concept is amazing to me, I used to have the OILIEST skin and my hair was even worse. If I skipped a day washing it, it would be a grease factory. Now when I skip a hair-wash day, you can hardly tell, which is great! I know it's better for your hair in the long run to not wash it as frequently, and it certainly saves me money on shampoo.

Share this post


Link to post
Share on other sites

Almost 1 month.

I'm seeing some disturbing hair loss.

Just in the past few days my hair has started coming out. A lot comes out in the shower, right in my hands. I've probably lost about 1/3 of my hair. Not in any one specific location, mind you, just a massive thinning all over my head.

I'm inclined to think that's it's not the fact that I dyed my hair recently. I was only on Claravis for about 4 days when I had it dyed, and that was over 3 weeks ago. I already have almost 1/5" new growth at my roots. If it was going to fall out from the dye, I'd think it would have done it within a day or two of the process.

At any rate, I've stopped taking the medicine and am going to speak with my derm on Monday morning; luckily my monthly appointment is right around the corner.

I bought a Hair, Skin, and Nail supplement from my local natural food store that contains neither Vitamin A, nor (literally) 1000% DV for the vitamins it contains, as 1000% of anything generally isn't beneficial to you, and I don't want to pummel my liver. It's called Luminous, and it's made by Vitanica (http://www.vitanica.com/supplements_01.htm). Scroll down the page to find it.

Hopefully this supplement will help. :(

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×